Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 272, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2004, 7:45 PM MDT for Sheridan County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2004, 7:45 PM MDT (01:45 UTC)
- Expired
- Aug 3, 2004, 8:30 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 165 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:59 PM MDT | HAIL 0.75 | 3 W Lakeside, NE | DIME SIZE HAIL AND HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 040145 SVRLBF NEC161-040230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 745 PM MDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 830 PM MDT * AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES NORTH OF LAKESIDE...OR ABOUT 19 MILES EAST OF ALLIANCE...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKESIDE AROUND 800 PM MDT ELLSWORTH AROUND 810 PM MDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4267 10277 4202 10275 4201 10203 4268 10207 $$ TLK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:58 PM MDT, 6 hours 47 minutes earlier.
Area forecast discussion, Aug 3, 12:58 PM MDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 158 PM CDT TUE AUG 3 2004 ...FCST CONCERNS PCPN TONIGHT...WEDNESDAY...THURSDAY AND TEMPERATURES... .PREVIOUS DISCUSSION... FAIRLY ACTIVE AFTN/EVE SEVERE PATTERN TAKING SHAPE. WARM SECTOR SVR WEATHER WILL BE LIMITED TO THE ERN COUNTIES AS THE SFC LOW IS GRADUALLY MOVING EAST. BEHIND THE COLD FRONT POSITIONED SW TO NEWD ACROSS FCST AREA...ETA SUGGESTS ADEQUATE INSTABILITY ALOFT AND WIND SHEAR TO PRODUCE A FEW THUNDERSTORMS WITH LARGE HAIL. LARGE SCALE ASCENT IS LACKING HOWEVER IN THE COOL SECTOR SO ACTIVITY COULD BE SPARSE OVERNIGHT. AS THE FLOW ALOFT TRANSITIONS TO THE NW IN THE WAKE OF TONIGHTS EVENT...SFC HIGH PRESSURE WILL BUILD IN AND BEGIN FUNNELING INSTABILITY NORTHWARD UP AND ACROSS THE WESTERN HIGH PLAINS. ETA SUGGESTS TWO MCSS WILL DEVELOP WEDS NIGHT AND AGAIN THUR NIGHT. LIMITING FACTOR COULD BE THAT THE SHEAR IS QUITE STRONG ALOFT WHILE INSTABILITY IS MODEST. I.E. BULK RICHARDSON NUMBER IS VERY LOW IN THE MODEL SOUNDINGS. FRIDAY THROUGH MONDAY...THE GFS AND ECMWF ARE NOW SUGGESTING A BRIEF WARM UP FRIDAY AND THEN A MODEST COOL DOWN THEREAFTER. FCST IS DRY DURING THIS PERIOD AS MODEL UNCERTAINTIES PROVIDE LITTLE MORE THAN CLIMO SKILL FCSTING RAIN. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC
Hazardous weather outlook, Aug 3, 2:52 PM MDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 352 PM CDT TUE AUG 3 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-041100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 352 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. A FEW OF THESE STORM MAY REACH SEVERE LIMITS ESPECIALLY ACROSS AREAS NORTH OF HIGHWAY 2. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM DEVELOPMENT WILL AGAIN BE POSSIBLE WEDNESDAY AND THURSDAY EVENINGS AS MOIST UPSLOPE EASTERLY FLOW COMBINES WITH UPPER LEVEL DISTURBANCES MOVING OUT OF THE CENTRAL ROCKIES. STORMS ARE EXPECTED TO FIRE IN THE HIGHER TERRAIN TO THE WEST AND MOVE INTO WESTERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:42 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 63 min |
| Aug 3, 8:07 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 53 min |
| Aug 3, 8:35 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 25 min |
| Aug 3, 9:59 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 31 min |
| Aug 3, 10:26 PM MDT | Severe Thunderstorm Warning | LBF | Logan | 34 min |
| Aug 3, 10:34 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 41 min |
| Aug 3, 11:15 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 30 min |
| Aug 3, 11:27 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 48 min |
| Aug 3, 11:47 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.